Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/18819
Title: Steel-concrete composite shell roofs : structural concept and feasibility
Authors: Teng, JG 
Wong, HT
Wang, ZC
Dong, SL
Keywords: Buckling
Composite construction
Comshells
Connections
Finite element analysis
Shell roofs
Structural system
Issue Date: 2005
Publisher: Multi-Science
Source: Advances in structural engineering, 2005, v. 8, no. 3, p. 287-307 How to cite?
Journal: Advances in structural engineering 
Abstract: This paper describes a new structural system, namely steel-concrete composite shells, for enclosing large spaces and presents test and numerical simulation results to demonstrate its feasibility. These composite shells are formed by pouring concrete on a thin stiffened steel base shell which serves as both the permanent formwork and the tensile steel reinforcement. The thin steel shell, constructed by bolting together open-topped modular units consisting of a base plate with surrounding edge plates, is a steel shell with thin stiffeners in both directions. The new system retains all the benefits of thin concrete shells, but eliminates the need for temporary formwork and minimises the required falsework. In this paper, the background to the development of this new structural system is first given, followed by a description of its structural features. Advantages of this new structural system over existing systems are next discussed. Possible failure modes of the new structural system are also outlined. Finally, a study to demonstrate the feasibility of constructing these shell roofs of large spans with very thin steel sheets and a limited amount of shoring is presented. In this feasibility study, a finite element model was developed for bolted steel arches as a conservative approximation of bolted steel shells, and was verified using results from simple connection tests. Both the connection tests and the verification of the finite element model are given in this paper before presenting the results from the parametric study.
URI: http://hdl.handle.net/10397/18819
ISSN: 1369-4332
EISSN: 2048-4011
DOI: 10.1260/1369433054349105
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

6
Last Week
0
Last month
0
Citations as of Oct 7, 2017

WEB OF SCIENCETM
Citations

4
Last Week
0
Last month
0
Citations as of Oct 18, 2017

Page view(s)

54
Last Week
4
Last month
Checked on Oct 16, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.